California, 2024

High Wind in California, June 15 to 17, 2024

June 15 to 17, 2024 · NWS LOX · 4 events in 4 counties and zones

Gusty northwest to north winds developed across sections of Southwestern California. Peak gusts up to 69 MPH were reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Gusty northwest to north winds developed across sections of Southwestern California. Peak gusts up to 69 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 15, 11:33 PM UTC, 15 minutes earlier.

Area forecast discussion, Jun 15, 11:33 PM UTC, 15 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
433 PM PDT Sat Jun 15 2024

.SYNOPSIS...15/137 PM.

Warm to hot conditions are expected today, with slight cooling
each day through Monday or Tuesday. Temperatures will then trend
upwards by the end of the upcoming week. Gusty north to northwest
winds will affect portions of the region, including southern Santa
Barbara County, the Interstate 5 cooridor, Antelope Valley, and
the Central Coast, through Monday morning.

&&

.SHORT TERM (TDY-TUE)...15/308 PM.

The upper level pattern features a broad upper level trough that
will intensify with the base lowering over the region into Monday.
Upper level heights are expected to trend downward through Monday
and hold constant for Tuesday. At the surface, north-to- south
pressure gradients will be strong into Monday (LAX-BFL onshore
peaking around 3 to 4 mb in the mornings).

This northerly pressure gradient combined with some upper level
wind support and cold air advection will continue the gusty to
damaging northerly to northwesterly winds. Winds are expected to
strengthen for wind- prone locations through this afternoon and
evening, including Southern Santa Barbara County, the I-5
cooridor, the western Antelope Valley and foothills, and the
mountains of Santa Barbara and Ventura Counties. Gusts of 45 to 65
mph will be common, and winds will be strongest in the evenings
through the mornings. The widespread and long duration of the
Sundowner winds in southern Santa Barbara county will make this a
rather rare event for this time of year. The combination of gusty
winds, warm temperatures, and low humidities will bring elevated
to brief critical fire weather conditions to southern Santa
Barbara county, mountains, interior valleys, and Antelope Valley
through Monday (please see fire discussion for more details).

This pattern of winds, including warning level gusts, is expected
to continue through Monday mornings. In fact, latest model runs
show an upward trend in wind speeds for Sunday night through
Monday morning, and this period may see the strongest wind of the
event. This is due to the dropping of the upper level trough over
the region, which allows for better upper level support as
pressure contours become more alighted through the atmosphere.

Late this afternoon and evenings, the eastern portions of Santa
Barbara County will see gusty Sundowner winds, including Montecito
Hills and the Botanical Gardens in Mission Canyon. While winds
will continue to be strong elsewhere, the period for warning level
winds for this area will be confined to tonight.

The compressional heating from the offshore flow has created
pockets of very high temperatures, that rose rapidly this morning.
Expect daytime highs to top out in the upper 90s (possibly up to
100-102) today for the foothills of the western San Fernando
Valley, the Santa Clarita Valley, and the Ojai Valley. Due to the
highly localized heat, no additional heat products are expected
for today. Temperatures have peaked today for Los Angeles and
Ventura Counties coastal plains, as the seabreeze has reached
these areas.

For the Santa Barbara South Coast, highs overall will in the 80s
to low 90s today, followed by a few degrees cooler tomorrow. Due
to the consistently cool and cloudy conditions thus far this
season at this location, heat impacts are expected to be
significant. In addition, because downsloping winds will persist
all night, overnight lows will be very elevated and offer little
relief. Heat awareness and precautions are advised through the
weekend.

The widespread downsloping flow from the north have driven away
marine layer clouds, and stratus will likely be confined to
coastal Ventura and Los Angeles Counties. Temperatures will
largely trend downwards for the region by several degrees each
day.

.LONG TERM (WED-SAT)...15/308 PM.

There is good agreement among the GFS and ECMWF that the trough
will persist over the region through Thursday, and that upper
level heights will trend upwards through Friday. Late Friday into
the weekend there is greater uncertainty in the upper level
pattern, with the potential for a weak ridge to begin to build.
Daytime highs are expected to slowly trend upwards Thurday through
the weekend, crossing over to above normal for much of the region
on Friday.

The north-to-south gradient is expected to weaken Wednesday and
even flip to onshore at times. Onshore flow (both from the west
and south) is generally expected to be dominant through the
period, and thus morning low clouds and fog are likely. However
with rising upper level heights, the marine layer depth, and thus
the inland extend of stratus will be limited to the coastal planes
and will at times struggle to reach the coastal valleys. Clouds
may cling to some beaches all day, especially in Los Angeles and
Ventura Counties.

Even with less dramatic pressure gradients than in the short
term, gusty northerly-to-westerly winds will continue during the
evenings for some wind- prone locations (e.g., the I-5 cooridor,
the Antelope Valley and foothills, the Santa Barbara Southwestern
coast). At this time, wind in the extended period are likely to
be much lower impact than in the short term.

&&

.AVIATION...15/2332Z.

At 2000Z at KLAX, the marine layer was 1000 ft deep. The top of
the inversion was at 3200 ft with a temperature of 28 C.

Overall, moderate to high confidence in TAF package.

CAVU conditions are anticipated at most locations through the
period. However, CIG/VSBY restrictions in a returning marine
layer will likely affect coastal LA County late tonight and Sun
morning (60-80% chance), including KLAX, KLGB, and KSMO. Onset
timing of CIG/VSBY restrictions may vary by +/- 2 hours from
current forecasts. Gusty northerly winds will continue through the
TAF period, and there could be some light turbulence/LLWS across
the mountains and foothills.

KLAX...Moderate to high confidence in TAF. There is a 40% chance
that CIG/VSBY restrictions do not develop. No significant
easterly wind component is expected.

KBUR...High confidence in TAF as CAVU conditions are anticipated
through the period.

&&

.MARINE...15/210 PM.

For the Outer Waters, high confidence in current forecast. Winds
have increased to Gale force levels and will remain at Gale force
levels through Monday. So, GALE WARNINGS will remain in place
through Monday (with a 20% chance of Storm force winds through
Sunday night). Seas will peak in the 12 to 15 foot range through
Monday. For Tuesday through Wednesday, winds will subside, but
remain at Small Craft Advisory (SCA) levels while seas drop below
10 feet.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. There is a 60-80% chance of Gale
force winds through Sunday and a GALE WARNING remains in effect.
Seas will peak in the 10 to 13 foot range through Sunday. For
Monday through Tuesday, there is a 60-80% chance of SCA level
winds. On Wednesday, winds and seas are expected to remain below
SCA levels.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. For the western Santa Barbara
Channel, high confidence in Gale Force Winds continuing at Gale
force levels through Sunday with a GALE WARNING remaining in
effect. For Monday through Wednesday, there will be a 60-80%
chance of SCA level winds across the western half of the Santa
Barbara Channel. Elsewhere across the southern Inner Waters, there
is a 20-30% chance of SCA level winds today through Sunday with
high confidence in winds and seas remaining below SCA levels
Monday through Wednesday.

Across all of the coastal waters, steep and dangerous seas can be
expected this weekend into at least early next week.

&&

.BEACHES...15/210 PM.

Short-period wind waves, due to gale force winds over the nearby
coastal waters, will generate significant surf conditions along
the local beaches today through Monday. High surf, 4 to 7 feet,
will impact the beaches of Ventura county. For the beaches along
the Central Coast as well as Los Angeles county, elevated surf
conditions will continue through Monday. Along with the surf
conditions, dangerous rip currents can be expected through the
weekend.

&&

.FIRE WEATHER...15/130 PM.

&&

Gusty northwest to north winds are expected to continue through early
next week, peaking in intensity through tonight with a secondary peak
late Sunday into early Monday. Wind gusts of 30 to 50 mph will be common
at times through the period for the Central Coast, mountains of Santa
Barbara, Ventura and northwest Los Angeles County as well as Antelope
Valley (strongest in the mountains and deserts). Isolated gusts to 65
mph will be possible in the strongest periods of wind across the Santa
Ynez Range and I-5 corridor. Meanwhile, the air mass will warm and dry,
with widespread 8 to 15 percent humidities in the mountains and deserts.
High temperatures between 90 and 100 will be common inland of the
beaches. Poor overnight recoveries in the foothills are also expected.
This warm and dry air will descend into some coastal foothills,
including southern Santa Barbara County. As a result, there is an
elevated risk for fast growing grass fires over much of the area, that
could transition into wildfires where the fuel beds are most abundant
and dry.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through Monday evening for
      zones 87-340-346-362-366. (See LAXCFWLOX).
     Wind Advisory remains in effect until 11 AM PDT Sunday for
      zone 88. (See LAXNPWLOX).
     Wind Advisory remains in effect until 8 PM PDT this evening
      for zones 340-341-346-347. (See LAXNPWLOX).
     High Wind Warning now in effect until 11 AM PDT Monday for
      zones 349-351-353-376>378-381. (See LAXNPWLOX).
     Heat Advisory remains in effect until 8 PM PDT Sunday for
      zones 349>352. (See LAXNPWLOX).
     Wind Advisory remains in effect until 6 PM PDT this evening
      for zones 350-352. (See LAXNPWLOX).
     High Wind Warning remains in effect until 11 AM PDT Sunday
      for zones 350-352. (See LAXNPWLOX).
     High Surf Advisory in effect until 7 PM PDT Monday for zone
      354. (See LAXCFWLOX).
     Wind Advisory in effect until 3 AM PDT Sunday for zones
      356-383. (See LAXNPWLOX).
PZ...Gale Warning in effect until 2 AM PDT Monday for zones
      645-650. (See LAXMWWLOX).
     Gale Warning in effect until 7 PM PDT Monday for zones
      670-673-676. (See LAXMWWLOX).

&&

PUBLIC...Schoenfeld/Gomberg
AVIATION...Gomberg/Cohen
MARINE...Cohen/RAT
BEACHES...RAT/Cohen
FIRE...Munroe/Gomberg
SYNOPSIS...DB/RS

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Special weather statement, Jun 15, 6:47 PM UTC, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
National Weather Service LOS ANGELES/OXNARD CA
1147 AM PDT Sat Jun 15 2024

CAZ088-357-372-160100-
Santa Clarita Valley-Ojai Valley-Western San Fernando Valley-
1147 AM PDT Sat Jun 15 2024

...TEMPERATURES SOARING TO 95 to 105 DEGREES IN ISOLATED
LOCATIONS TODAY...

As of 1130 AM PDT this late Saturday late morning, temperatures
have soared into the middle and upper 90s across the Western San
Fernando Valley near the foothills, as well as portions of the
Santa Clarita Valley. In the Ojai Valley, temperatures were a
little cooler, but were still quickly rising.

Through the early to mid afternoon hours, temperatures will likely
top out in the 95 to 103 degree range, bringing the potential for
significant heat impacts to isolated locations. Expect large
variations in temperature over short distances, as the sea breeze
advances farther inland with time, ushering in cooler conditions
from the coast. Nevertheless, the hot conditions will persist on
at least a spotty basis through the day today.

The chance of Heat Advisory issuance remains at only 20 to 30
percent, because the coverage of significant heat will be too
limited. However, significant heat impacts will be of concern
through the day over the Western San Fernando Valley near the
foothills, the Santa Clarita Valley, and the Ojai Valley.
Remember, a Heat Advisory does remain in effect for the Santa
Barbara County South Coast and Santa Ynez Mountains. The timing of
greatest concern for heat impacts will be this afternoon.

Here are heat safety tips. Drink plenty of fluids, stay in an
air-conditioned room, stay out of the sun, and check up on
relatives and neighbors. Take extra precautions when outside. Wear
lightweight and loose fitting clothing. Try to limit strenuous
activities to early morning or evening. Take action when you see
symptoms of heat exhaustion and heat stroke.

Cohen/Schoenfeld/Munroe

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Santa Barbara County Southwestern Coast

When
June 15, 4:48 PM PDT to 8:09 PM PDT
Where
Santa Barbara County Southwestern Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Gusty northwest to north winds impacted the southwestern coast of Santa Barbara county. Some peak gusts include: Point Conception Lighthouse (gust 62 MPH), Coastal View (gust 58 MPH) and Gaviota RAWS (gust 59 MPH).

High Wind, Santa Ynez Mountains Western Range

When
June 15, 10:06 PM PDT to 11:06 PM PDT
Where
Santa Ynez Mountains Western Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Gusty northwest to north winds impacted the western range of the Santa Ynez Mountains. The Refugio RAWS sensor reported wind gusts up to 60 MPH.

High Wind, Western Antelope Valley Foothills

When
June 17, 12:01 AM PST to 2:00 AM PST
Where
Western Antelope Valley Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Gusty northwest winds impacted the western foothills of the Antelope Valley. Oso Canyon reported wind gusts up to 62 MPH.

High Wind, Northwestern Los Angeles County Mountains Including the Interstate 5 Corridor

When
June 17, 3:10 AM PST to 9:49 PM PST
Where
Northwestern Los Angeles County Mountains Including the Interstate 5 Corridor forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Gusty northwest to north winds impacted the Interstate 5 Corridor in the mountains of Los Angeles county. Some peak gusts include: Sandberg ASOS (gust 69 MPH) and Trust Me Canyon (gust 60 MPH).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207161, 1207162, 1207163, 1207160.